Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Kansas City, MO

April 20, 2004Miami County, Kansas; Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 20, 2004, 5:33 PM CDT for Miami County, Kansas; Cass County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 5:33 PM CDT (22:33 UTC)
Expired
Apr 20, 2004, 6:30 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Miami County, KS, Cass County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS53 KEAX 202233
SVREAX
KSC121-MOC037-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI
  MIAMI COUNTY IN EAST CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOMERSET...OR ABOUT NEAR PAOLA...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LOUISBURG BY 545 PM CDT.
   CLEVELAND BY 555 PM CDT.
   FREEMAN BY 605 PM CDT.
   PECULIAR BY 615 PM CDT.
   HARRISONVILLE BY 620 PM CDT.

THE TOWNS OF WEST LINE AND LAKE ANNETTE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3861 9486 3882 9437 3850 9426 3847 9462
          3840 9463 3840 9486

$$


MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:05 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 20, 11:05 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1105 AM CDT TUE APR 20 2004

.DISCUSSION...

HAVE UPDATED FORECAST TO ADJUST FOR CURRENT TRENDS IN CONVECTION
BASED UPON RADAR/SATELLITE DATA. CONVECTION ASSOCIATED WITH MO/KS
BORDER SHORTWAVE HAS JUST ABOUT EXITED EASTERN PORTION OF CWA. NEXT
ROUND OF CONVECTION HAS BEEN GRADUALLY EXPANDING EAST SOUTHEAST
ACROSS CENTRAL KS. THIS ACTIVITY IS IN RESPONSE TO NEXT SHORTWAVE
WHICH IS MOVING EAST NORTHEAST THROUGH CENTRAL NM AND SOUTH CENTRAL
CO. EXPECT CENTRAL KS ACTIVITY TO CONTINUE EXPANDING EAST INTO WEST
CENTRAL MO THIS AFTERNOON. BEST BET FOR SEVERE THUNDERSTORMS IS
SOUTH OF THE MO RIVER...AND CONFIDENCE ON THIS OCCURRING IS LOW DUE
TO LACK OF ENOUGH TIME FOR AIRMASS TO RECOVER FROM MORNING STORMS
AND LACK OF GOOD SOLAR HEATING DUE TO CLOUDS/CONVECTION MOVING BACK
IN SO SOON.

MJ

.PREV DISCUSSION...

430 AM...
THUNDERSTORMS DEVELOPED AROUND MIDNIGHT FROM KANSAS CITY TO NORTH OF
COLUMBIA ALONG A DISTINCT WARM FRONT AT 850 MB.  STRENGTHENING LOW
LEVEL SOUTHWEST WINDS WERE EVIDENT ON THE PROFILER NETWORK OVER
THE SOUTHERN PLAINS OVERNIGHT, AND BY 4 AM THE 850 MB FRONT WAS
ORIENTED FROM NEAR LINCOLN NEBRASKA TO KIRKSVILLE.  LOW LEVEL MASS
CONVERGENCE CONTRIBUTED TO MORE CONVECTIVE DEVELOPMENT IN THE WARM
SECTOR DURING THE LAST FEW HOURS.  UPSTREAM, A LARGE MESOSCALE
CONVECTIVE SYSTEM ORGANIZED IN CENTRAL KANSAS IN RESPONSE TO A
VIGOROUS UPPER LEVEL DISTURBANCE.  FIFTY KNOT 850 MB FLOW OVER THE
TEXAS PANHANDLE HAS DEVELOPED IN RESPONSE TO THE UPPER WAVE THIS
MORNING, BUT THE LOW LEVEL JET WILL WEAKEN CONSIDERABLY THIS MORNING
AS THE MCS PROPAGATES EAST NORTHEAST. DESPITE THE WEAKENING IN THE
WIND REGIME AND MARGINAL INSTABILITY, FAVORABLE SYNOPTIC SCALE LIFT
SHOULD KEEP THE SHIELD OF PRECIPITATION IN TACT THROUGH THE MORNING
HOURS GIVING NORTHERN MISSOURI A GOOD DOSE OF MUCH NEEDED RAIN.

THE TRICKY PART OF THE FORECAST IS WHAT HAPPENS THIS AFTERNOON. THE
06Z ETA APPEARS TO HAVE A GOOD HANDLE ON THE OMEGA FIELDS AND THE
PRECIPITATION THUS FAR.  IF THAT TREND CONTINUES, THE MAJORITY OF
MISSOURI WILL BE CLEAR OF PRECIPITATION SHORTLY AFTER NOON.  THE
ORIENTATION OF THE LOW LEVEL JET ALSO SUGGESTS THAT BY 18Z REMNANTS
OF THE KANSAS MCS SHOULD BE IN EASTERN IOWA AND NORTHERN ILLINOIS.
LOW CLOUDS WILL LIKELY LINGER INTO THE AFTERNOON. THE FOG CHANNEL
INDICATES THAT THERE IS DECENT SUBSIDENCE IN WESTERN KANSAS BEHIND
THE MCS, SO I EXPECT SOME BREAKS IN THE CLOUDS LATE IN THE
AFTERNOON. SURFACE TEMPERATURES AROUND 70 YIELD CAPE VALUES AROUND
1800 J/KG. THE MOST LIKELY SCENARIO IS FOR CONVECTIVE INITIATION
OVER NORTHCENTRAL KANSAS THIS AFTERNOON ALONG THE SURFACE TROUGH/850
MB MOISTURE GRADIENT. EVOLUTION TO A BROKEN LINE OF STORMS LATE IN
THE AFTERNOON INTO THE EVENING WITH HAIL AND DAMAGING WIND GUSTS THE
MOST LIKELY THREAT.

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE WEEK
AS A SERIES OF DISTURBANCES EJECT OUT OF THE BROAD WESTERN TROUGH.
THE GFS IS IN GOOD AGREEMENT WITH THE ECMWF AND UKMET, AND IS
PREFERRED OVER THE ETA BY THURSDAY. NOCTURNAL ACTIVITY MAY GRAZE
SOUTHERN AND CENTRAL PARTS OF MISSOURI TOMORROW NIGHT AS A WARM
FRONT BULGES UP INTO SOUTHERN MISSOURI.  THEN THE BEST CHANCE FOR
STORMS ARRIVES FRIDAY AND FRIDAY NIGHT AS THE WESTERN TROUGH FINALLY
KICKS OUT INTO THE PLAINS.  THE GFS AND ECMWF ARE IN GOOD AGREEMENT
THAT THE TROUGH LINGERS INTO SATURDAY SO THE DAY SHIFT WILL NEED TO
EVALUATE THE POTENTIAL FOR PRECIPITATION FOR SATURDAY.

KOCH

.PREVIOUS DISCUSSION...

325 PM MON...
A NUMBER OF FORECAST CHALLENGES PRESENT THEMSELVES OVER THE NEXT
WEEK...STARTING OFF WITH THE FIRST CHANCE FOR SIGNIFICANT AND
WIDESPREAD RAIN IN OUR CWA SINCE LATE MARCH...SEVERE POTENTIAL LATE
TUESDAY AFTERNOON AND EVENING...THEN HEAVY RAIN POTENTIAL LATE IN
THE WORK WEEK.

IN THE NEAR TERM THE FRONTAL BOUNDARY STRETCHING FROM SOUTHERN KS
THROUGH CENTRAL MO IS BEGINNING TO LIFT NORTH. SATELLITE IMAGERY
SHOWS LOWER CLOUDS ENTERING SOUTHERN KS AND MO ARE ADVECTING
NORTH. STRONG WARM AIR ADVECTION FROM ISENTROPIC LIFT MECHANISM WILL
BE AIDED BY SHORTWAVE LIFTING NORTHEAST FROM NORTH CENTRAL TX TO
INITIATE CONVECTION THIS EVENING JUST SOUTH OF CWA. ACTIVITY WILL
SPREAD NORTH/NORTHEAST INTO SOUTHERN CWA. THEN SECONDARY VORTICITY
MAXIMUM/SHORTWAVE MOVING NORTHEAST THROUGH SOUTHERN UT/AZ WILL GIVE
ANOTHER BOOST TO THE CONVECTION VERY LATE TONIGHT AND TOMORROW. NET
EFFECT IS TO GO WITH LIKELY AND GREATER POPS OVER AT LEAST THE
SOUTHERN HALF OF CWA BY 12Z TUE AND HIT POPS HARD ON TUESDAY. WARM
FRONT WILL LIFT NORTH TOMORROW AND EXPECT IT TO END UP IN SOUTHERN
IA BY AFTERNOON. 12Z ETA SHOWED LOTS OF CONVECTIVE FEEDBACK BY 00Z
WEDNESDAY AND BELIEVE ERRONEOUSLY HELD WARM FRONT TOO FAR SOUTH.

EARLY TUESDAY CONVECTION SHOULD END FROM SOUTHWEST TO NORTHEAST AS
FIRST IMPULSE SWEEPS BY IN THE MORNING. ANOTHER SHORTWAVE IS PROGGED
TO COME OUT OF THE CENTRAL HIGH PLAINS TOMORROW AFTERNOON ATTENDED
BY RIGHT REAR QUADRANT OF UPPER LEVEL WIND MAX. DEGREE OF AIRMASS
RECOVERY SUFFICIENT TO SUPPORT SEVERE STORMS WILL BE BASED UPON
CLEARING AND HEATING OF BOUNDARY LAYER. AT THIS TIME THINK A
SQUALL LINE COULD FORM OVER NORTHEAST KS AND NORTHWEST MO BY LATE
AFTERNOON AS RIGHT ENTRANCE REGION OF JET PASSES OVERHEAD...AND THEN
TRACK EAST THROUGH THE CWA DURING THE EVENING. TEMPERATURES ALSO A
CONCERN AS MUCH OF CWA WILL BE IN THE WARM SECTOR IN THE AFTERNOON.
CLOUDS/RAIN WILL DETERMINE HOW WARM...FOR NOW WILL LEAN TOWARDS
CURRENT FORECAST WITH MINOR UPWARD TWEAKS USING ETA MOS.

SHOULD SEE A LULL ON WEDNESDAY AS DOWNGLIDE ON BACK SIDE OF SURFACE
SYSTEM YIELDS A STABLE ENVIRONMENT. SOME BACKWASH TYPE LOW
CLOUDS/MAYBE SPRINKLES OVER NORTHERN MO ON WEDNESDAY.

MJ

THE WEATHER PATTERN APPEARS LIKE ITS GOING TO REMAIN ACTIVE THROUGH
MUCH OF THE EXTENDED PORTION OF THE FORECAST. A SHORTWAVE TROUGH IS
FORECAST TO DEEPEN OVER THE CENTRAL/SOUTHERN ROCKIES AT THE END OF
THE WORK-WEEK. A SERIES OF PRECURSORY SHORTWAVES ARE FORECAST TO
MOVE OVER THE CWA AHEAD OF THE MAIN TROUGH...AND INTERACT WITH A
WARM FRONT OVER CENTRAL MISSOURI. WILL MAINTAIN CHANCE POPS FOR
SHOWERS AND THUNDERSTORMS FROM THURSDAY THROUGH FRIDAY NIGHT. THERE
IS SOME INDICATION THAT THE SYSTEM MAY EVOLVE INTO A CLOSED LOW AS
IT MOVES ACROSS THE AREA. HAVE SLOWED THE ENDING OF PRECIP CHANCES
DOWN A BIT...CONTINUING SLIGHT CHANCE POPS INTO SATURDAY MORNING. DO
NOT EXPECT TEMPERATURES TO DEVIATE SIGNIFICANTLY FROM CLIMATOLOGICAL
NORMS THROUGH THE EXTENDED PERIOD.

LS

&&

.PREV DISCUSSION...

1145 AM...
HAVE MADE SOME MINOR ADJUSTMENTS TO TODAYS FORECAST. GOING WITH LESS
CLOUDS OVER MOST OF CWA. AM IN THE PROCESS OF ADJUSTING RAIN CHANCES
FOR TONIGHT AND TUESDAY. LOOKING LIKE A GOOD BET FOR ELEVATED
CONVECTION TO GET GOING JUST SOUTH OF CWA THIS EVENING AND SPREAD
NORTH AS FAR AS HIGHWAY 36 BY 12Z. THIS WARM ADVECTION RAIN WILL
MOVE OFF TO THE NORTHEAST FAIRLY QUICK LEAVING A CHANCE FOR THE
AIRMASS TO RECOVER OVER THE WESTERN CWA FOR ANOTHER ROUND OF STORMS
BY LATE AFTERNOON. COULD SEE TWO ROUNDS OF SEVER POTENTIAL...FIRST
TONIGHT WITH ELEVATED HAILERS AND THEN TOMORROW AFTERNOON AND
EVENING IN THE FORM OF A SQUALL LINE. MORE ON THIS WITH AFTERNOON
UPDATE.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Apr 20, 12:52 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT TUE APR 20 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SECOND ROUND OF THUNDERSTORMS WILL MOVE THROUGH WEST CENTRAL INTO
NORTHEAST MISSOURI THIS AFTERNOON. THESE SHOWERS AND THUNDERSTORMS
WILL SHIFT SOUTHEAST DURING THE EVENING HOURS. OTHER MORE WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER NORTHERN
MISSOURI. ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL ARE POSSIBLE MAINLY SOUTH OF THE MISSOURI RIVER. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 AND 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL MORE PERIODS OF THUNDERSTORMS ARE FORECAST FOR THE REGION
STARTING THURSDAY OVER PARTS OF WESTERN AND CENTRAL MISSOURI...AND
OVER THE ENTIRE REGION THURSDAY NIGHT INTO SATURDAY MORNING. FLOODING
RAINS ARE POSSIBLE WITH THIS NEXT SYSTEM AS IT TRACKS SLOWLY EASTWARD
THROUGH THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING WITH
THE MAIN EMPHASIS BEING ALONG AND SOUTH OF THE MISSOURI RIVER.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

MJ

In the hours before

Special weather statement, Apr 20, 5:12 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT TUE APR 20 2004

KSZ057-060-MOZ006>008-015>017-022>025-030>033-037>040-043>046-053-
054-210300-
ADAIR MO-BATES MO-CALDWELL MO-CARROLL MO-CASS MO-CHARITON MO-
COOPER MO-GRUNDY MO-HENRY MO-HOWARD MO-JACKSON MO-JOHNSON MO-
LAFAYETTE MO-LINN MO-LINN KS-LIVINGSTON MO-MACON MO-MERCER MO-
MIAMI KS-PETTIS MO-PUTNAM MO-RANDOLPH MO-RAY MO-SALINE MO-
SCHUYLER MO-SULLIVAN MO-
512 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 94...IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...BATES...CALDWELL...CARROLL...CASS...CHARITON...COOPER...
GRUNDY...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...LINN...
LIVINGSTON...MACON...MERCER...PETTIS...PUTNAM...RANDOLPH...RAY...
SALINE...SCHUYLER AND SULLIVAN.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
KIRKSVILLE...MARSHALL...MOBERLY...PAOLA...SEDALIA...TRENTON AND
WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LVQ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:44 PM CDTSevere Thunderstorm WarningEAXCass, Johnson61 min
Apr 20, 6:59 PM CDTTornado WarningEAXSaline61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.